Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 70, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 8, 2018, 10:33 PM HST for Honolulu County, Hawaii. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 8, 2018, 10:33 PM HST (08:33 UTC)
- Expired
- Nov 9, 2018, 12:30 AM HST
- In force
- 117 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
092
WGHW50 PHFO 090833
FFWHFO
HIC003-091130-
/O.NEW.PHFO.FF.W.0070.181109T0833Z-181109T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1033 PM HST THU NOV 8 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 130 AM HST.
* At 1031 PM HST, local law enforcement reported flash flooding near
Waikane. Police reported 6 inches of water overflowing onto
Kamehameha highway and The Bus dispatch reported police had
stopped traffic on the road.
* Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Waiahole, Kaneohe, Kahaluu, Kaaawa and Punaluu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 130 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2150 15785 2147 15784 2143 15779
2141 15779 2145 15789 2158 15788
$$2 follow-up statements
931
WGHW70 PHFO 090944
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1144 PM HST THU NOV 8 2018
HIC003-091130-
/O.CON.PHFO.FF.W.0070.000000T0000Z-181109T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1144 PM HST THU NOV 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 1138 PM HST...rainfall over windward Oahu has subsided and stream
levels have dropped, but local law enforcement reported Kamehameha
Highway remains closed near Waikane due to water over the road.
Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Waiahole, Kaneohe, Kahaluu, Kaaawa and Punaluu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 130 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2150 15785 2147 15784 2143 15779
2141 15779 2145 15789 2158 15788
$$
Donaldson520
WGHW70 PHFO 091030
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1230 AM HST FRI NOV 9 2018
HIC003-091039-
/O.CAN.PHFO.FF.W.0070.000000T0000Z-181109T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1230 AM HST FRI NOV 9 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Rainfall has subsided and stream levels have dropped. Flood waters
have receded...and are no longer expected to pose a threat to life
or property.
LAT...LON 2153 15784 2150 15785 2147 15784 2143 15779
2141 15779 2145 15789 2158 15788
$$
DonaldsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 9:02 PM HST, 1 hour 31 minutes earlier.
Area forecast discussion, Nov 8, 9:02 PM HST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 902 PM HST Thu Nov 8 2018 .SYNOPSIS... A shear line northwest of Kauai will move over Kauai Friday morning and push south of the Big Island on Sunday. A new high will build east behind the front. && .DISCUSSION... The latest surface analysis shows a 1032 mb surface high centered far northeast of the area near 44N 135W with a ridge extending to about 200 miles northeast of the islands. The ridge is producing gentle to moderate east northeast winds over the main Hawaiian Islands. The ridge will move northeast and erode from the west over the next few days. A poorly defined northeast to southwest shear line lies 150 miles northwest of Kauai. The shear line marks the boundary between weaker east northwest winds southeast of the shear line and stronger northeast winds northwest of the shearline. There are some showers along the line, but the shower band is currently rather diffuse. A surface trough approaching from the southeast has merged with a trough that developed over the islands ahead of the approaching shear line. There is a large area of layered clouds and embedded thunderstorms southeast of the Big Island associated with this trough. The GFS and ECMWF show these clouds and showers remaining east of the Hawaiian Islands. Locally heavy showers that formed over the islands during the afternoon due to afternoon heating have subsided, but some showers will move over the islands tonight in the east northeast low level flow. Showery low clouds ahead of the shear line are expected to reach Kauai tomorrow morning. These showers will move across Oahu Friday night, across Maui County on Saturday and across the Big Island of Hawaii Saturday afternoon through Sunday morning. Locally strong north northeast winds will spread over the islands behind the shear line. There will be cooler, drier air behind the shearline, so rainfall will subside. Differences remain between the GFS and ECMWF with the timing of the shear line and our forecasts may need to be updated to reflect changes in timing. A surface high will build east behind the shear line. Early next week winds will shift out of the northeast. As the winds shift to a more- typical northeasterly trade-wind direction, showers will be focused over mainly windward areas with mostly dry weather over leeward areas. By the middle of next week as the high moves away to the northeast. Winds will weaken and increasing moisture may bring an uptick in showers during the second half of the coming week, but it is too early to be very confident about that. && .AVIATION... VFR conditions to prevail overnight. East northeast winds will push a few showers over east sections this evening. Offshore land breezes will develop and help keep the showers offshore later tonight. A shear line will reach Kauai about mid-morning Friday. Expect MVFR conditions to accompany the shear line. The shear line will continue moving southeast, reaching Oahu Friday evening. && .MARINE... Fresh to strong northerly winds are expected to fill in across the Kauai and Oahu waters through the day Friday, then across the rest of the state Friday night through the weekend as a shear line moves down the island chain. Seas will respond and reach advisory levels over the northwest Kauai waters as early as Friday afternoon, then across most waters by Saturday. As a result, a small craft advisory will be issued for most waters later tonight to account for winds and seas, which will likely continue through a good portion of the weekend. Winds will shift to a more typical trade wind direction Sunday night into early next week, potentially holding in the fresh to strong category as a ridge of high pressure noses southeast over the state. There will be a series of N to NNW swells impacting the islands through next week. The current NNW swell is expected to hold through Friday. A larger short to mid period N swell is expected to move in Friday and may bring near advisory surf to north facing shores over the weekend. As this swell slowly fades in the ensuing days, a small NW swell with a 15 second period will reach our shores on Monday. A larger NNW swell will be possible Tuesday that may warrant another high surf advisory for at least the north facing shores. A small south-southwest swell is providing a slight increase in surf across south facing shores today. A larger and very long period southwest swell is expected to fill in late Friday, peak Saturday at heights around the summer average and gradually decline early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donaldson AVIATION...Lau MARINE...Gibbs
In the hours before
Local storm report, Nov 8, 10:31 PM HST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1031 PM HST THU NOV 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM FLASH FLOOD WAIKANE 21.50N 157.88W
11/08/2018 HONOLULU HI LAW ENFORCEMENT
ROAD CLOSED BETWEEN WAIKANE AND WAIAHOLE DUE TO HEAVY
RAINFALL AND ELEVATED STREAMS.
&&
JGIBBSThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 4:37 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Nov 8, 5:56 PM HST | Flash Flood Warning | HFO | Honolulu | 61 min |
| Nov 8, 6:29 PM HST | Areal Flood Advisory | HFO | Hawaii | 99 min |
| Nov 8, 9:56 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 9, 3:47 AM HST | Small Craft Advisory | HFO | 4 days | |
| Nov 9, 7:27 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 9, 7:44 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.